Alert archive / North Dakota / Tornado Warnings in 2009
Tornado Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 16, 2009, 1:59 PM MDT for Stark County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2009, 1:59 PM MDT (19:59 UTC)
- Expired
- Jun 16, 2009, 2:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Stark County, ND
The radar
The Bismarck radar (KBIS), 116 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 161959
TORBIS
NDC089-162030-
/O.NEW.KBIS.TO.W.0002.090616T1959Z-090616T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
159 PM MDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 230 PM MDT
* AT 158 PM MDT...THE PUBLIC REPORTED A TORNADO 6 MILES NORTHEAST OF
RICHARDTON...OR 27 MILES EAST OF DICKINSON. DOPPLER RADAR SHOWED
THIS TORNADO MOVING NORTHWEST AT 15 MPH.
* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN STARK
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4695 10233 4701 10236 4701 10223 4694 10210
4685 10220
TIME...MOT...LOC 1959Z 143DEG 14KT 4696 10224
$$
SIMOSKO2 follow-up statements
000
WWUS53 KBIS 162018
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT TUE JUN 16 2009
NDC089-162030-
/O.CON.KBIS.TO.W.0002.000000T0000Z-090616T2030Z/
STARK ND-
218 PM MDT TUE JUN 16 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHEASTERN STARK COUNTY...
AT 216 PM MDT...THE PUBLIC REPORTED A TORNADO. THIS TORNADO WAS
LOCATED OVER NORTHEASTERN STARK COUNTY...OR 25 MILES EAST OF
DICKINSON...MOVING NORTHWEST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN STARK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4692 10215 4686 10222 4695 10233 4701 10236
4701 10223
TIME...MOT...LOC 2017Z 143DEG 14KT 4702 10230
$$
SIMOSKO000
WWUS53 KBIS 162027
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT TUE JUN 16 2009
NDC089-162037-
/O.EXP.KBIS.TO.W.0002.000000T0000Z-090616T2030Z/
STARK ND-
227 PM MDT TUE JUN 16 2009
...THE TORNADO WARNING FOR NORTHEASTERN STARK COUNTY EXPIRES AT 230
PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
LAT...LON 4692 10215 4686 10222 4695 10233 4701 10236
4701 10223
TIME...MOT...LOC 2027Z 143DEG 14KT 4705 10233
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 16, 1:37 PM MDT, 22 minutes earlier.
Area forecast discussion, Jun 16, 1:37 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 237 PM CDT TUE JUN 16 2009 .SYNOPSIS...BROAD WEAK AREA OF LOW PRESSURE OVER DAKOTAS WITH COLD MID LEVEL LOW SPINNING SLOWLY EAST ALONG BORDER. NUMEROUS THUNDERSTORMS ON 88-D WITH SOME EVIDENCE OF ROTATION...THOUGH PERHAPS SYSTEMS ARE MORE THE WEAK/COLD AIR FUNNEL TYPE. TORNADO WATCH ISSUED FOR MUCH OF SOUTH CENTRAL NORTH DAKOTA UNTIL 8 PM CDT. WARM RAIN PROCESSES OCCURRING WITH SMALL CELLS DROPPING UP TO HALF AN INCH OVER BISMARCK IN LESS ABOUT 30 MINUTES...SIMILAR TO LAST NIGHTS HEAVY RAIN. .SHORT TERM...TODAY THROUGH THURSDAY NIGHT PROBLEMS FOR TODAY INCLUDE AMOUNT OF ROTATION IN WIDESPREAD THUNDERSTORMS AND PRECIPITATION AMOUNTS. NAM SLIGHTLY SLOWER THAN GFS AND WILL USE NAM FOR TIMING. MID LEVEL LOW SPINNING ALONG NORTH DAKOTA AND SOUTH DAKOTA BORDER WILL SLOWLY MOVE NORTHEAST WITH POSSIBLE HEAVY RAIN THROUGH THIS EVENING AND INTO TONIGHT. AREAL FLOOD WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL. CHANCE THUNDERSTORMS CONTINUE THROUGH WEDNESDAY AND THURSDAY AND FRIDAY AS MID LEVEL TROUGH LINGERS OVER NORTH DAKOTA. && .LONG TERM...FRIDAY THROUGH TUESDAY... A TRANSITORY UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER SATURDAY WITH PLENTY OF SUN AND WARM AIR. HOWEVER THIS WILL BE SHORT LIVED WITH A SERIES OF UPPER DISTURBANCES TO TRAVERSE THROUGH NORTH DAKOTA SUNDAY THROUGH TUESDAY. TIMING IS NEARLY IMPOSSIBLE THIS FAR OUT BUT APPEARS A DISTURBANCE WILL MOVE THROUGH EVERY 12 TO 18HRS KICKING OFF SOME SHOWER/THUNDERSTORM ACTIVITY. REALLY DONT SEE A COMPLETELY DRY DAY OTHER THAN SATURDAY IN THE EXTENDED FORECAST. TEMPERATURES WILL BE AROUND AVERAGE FOR THIS TIME OF YEAR. && .AVIATION... MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN THROUGH THE EVENING HOURS...ESPECIALLY FROM KDIK TO KBIS AND KJMS. LESSER AMOUNTS FURTHER NORTH OVER KMOT AND KISN. MVFR TO IFR CEILINGS AND VISIBILITIES WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS. AREAS OF FOG CAN BE EXPECTED LATE TONIGHT THROUGH ABOUT 15Z WEDNESDAY. THIS WILL LIKELY PROVIDE FOR MVFR CEILINGS DURING FROM 09Z-15Z WEDNESDAY. VFR CONDITIONS CAN BE EXPECTED THEREAFTER WITH MAINLY A DRY DAY TO FOLLOW FOR WEDNESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR NDZ037-047-048-050- 051. && HW/KS
Hazardous weather outlook, Jun 16, 4:22 AM MDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 522 AM CDT TUE JUN 16 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 522 AM CDT TUE JUN 16 2009 /422 AM MDT TUE JUN 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...AND AGAIN SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Jun 16, 12:19 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
119 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TORNADO 11 E SELFRIDGE 46.04N 100.70W
06/16/2009 SIOUX ND LAW ENFORCEMENT
THREE ADDITIONAL TOUCHDOWNS NEAR MCLAUGHLIN SOUTH DAKOTA.
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:39 PM MDT | Flash Flood Warning | BIS | Burleigh, Kidder | 6 hr |
| Jun 15, 7:05 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 55 min |
| Jun 15, 7:19 PM MDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
| Jun 15, 7:46 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 4 hr |
| Jun 15, 7:51 PM MDT | Areal Flood Advisory | BIS | Morton | 3 hr |
| Jun 15, 8:02 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 58 min |
| Jun 15, 9:01 PM MDT | Areal Flood Advisory | BIS | Morton | 3 hr |
| Jun 15, 10:09 PM MDT | River Flood Warning | BIS | Burleigh | 61 hr |
| Jun 15, 11:56 PM MDT | Areal Flood Warning | BIS | Burleigh, Kidder, Morton | 36 hr |
| Jun 16, 9:50 AM MDT | Flood Watch | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 9 hr |
| Jun 16, 12:17 PM MDT | Tornado Warning | BIS | Sioux | 28 min |
| Jun 16, 2:02 PM MDT | Tornado Warning | BIS | Dunn | 28 min |
| Jun 16, 3:43 PM MDT | Areal Flood Advisory | BIS | Dunn, Grant, Mercer, Morton, Oliver, Stark | 6 hr |
Nearby
Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.